UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 59

of 'Tricyclic antidepressant poisoning'

59
TI
Lipid therapy for the treatment of a refractory amitriptyline overdose.
AU
Kiberd MB, Minor SF
SO
CJEM. 2012;14(3):193.
 
Tricyclic antidepressant (TCA) overdose is a leading cause of death among intentional overdoses. Intravenous lipid emulsion therapy is an emerging antidote for local anesthetic toxicity, and there is animal evidence that lipid therapy may be efficacious in TCA overdose. Furthermore, case reports in humans have described the use of lipid therapy to reverse the toxicity of other lipophilic drugs. Here we report a 25-year-old female presenting with coma and hemodynamic instability following intentional ingestion of amitriptyline. She had multiple episodes of pulseless wide-complex tachycardia despite conventional treatment with chest compressions, cardioversion, lidocaine, epinephrine, norepinephrine, magnesium sulphate, sodium bicarbonate, activated charcoal, and whole bowel irrigation. Twenty percent lipid emulsion was administered intravenously (an initial 150 mL bolus, followed by an infusion at 16 mL/h and a second bolus of 40 mL) over 39 hours (total dose 814 mL) yet resulted in no dramatic changes in hemodynamics or level of consciousness. However, there was a decrease in the frequency of wide-complex tachycardia during the lipid emulsion infusion and a recurrence of wide-complex tachycardia shortly after the infusion was stopped. The patient was discharged from the intensive care unit 11 days later with no lasting physiologic sequelae.
AD
Departmens of Medicine, Dalhousie University, Halifax, NS.
PMID